Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 38, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 3, 2023, 8:30 PM EDT for 4 counties in North Carolina. It took effect at Jul 4, 2023, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2023, 8:30 PM EDT (00:30 UTC)
- In effect from
- Jul 4, 2023, 8:00 AM EDT
- Expired
- Jul 4, 2023, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted.
504 WHUS42 KMHX 040030 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 830 PM EDT Mon Jul 3 2023 NCZ196-204-041230- /O.NEW.KMHX.BH.S.0038.230704T1200Z-230705T0000Z/ East Carteret-Ocracoke Island- 830 PM EDT Mon Jul 3 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Ocracoke Island and Core Banks beaches. * WHEN...From 8 AM EDT Tuesday through Tuesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:40 PM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
1 follow-up statement
845 WHUS42 KMHX 040826 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 426 AM EDT Tue Jul 4 2023 NCZ195-199-205-042030- /O.EXA.KMHX.BH.S.0038.230704T1200Z-230705T0000Z/ West Carteret-Coastal Onslow-Hatteras Island- 426 AM EDT Tue Jul 4 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Crystal Coast, Onslow, and Hatteras Island beaches. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:30 PM this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-204-042030- /O.CON.KMHX.BH.S.0038.230704T1200Z-230705T0000Z/ East Carteret-Ocracoke Island- 426 AM EDT Tue Jul 4 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Ocracoke Island and Core Banks beaches. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:30 PM this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 3, 6:50 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 3, 6:50 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
650 PM EDT Mon Jul 3 2023
.SYNOPSIS...
High pressure offshore and inland troughing persists through
much of the coming week, bringing hot and muggy weather with
isolated to scattered mainly afternoon and evening storms.
&&
.NEAR TERM /Through Tonight/...
As of 650 PM Mon...Updated to cancel SVR thunderstorm watch
that was in effect. Main batch of storms has weakened
considerably and is moving through the NE counties but will be
subsevere. Still hanging on to sct/iso thunderstorm mention for
nrn/wrn zones through the next several hours, but will cont to
see a diminishing trend in coverage as loss of diurnal heating
occurs.
Prev disc... As of 330 PM Mon...TSRA has developed acrs the
Coastal Plain counties. As of mid afternoon, shear is the
limiting factor for organized severe, but instability is in
great supply with a swath of 3500 J/kg MLCAPE, 5,000+ J/KG sfc
CAPE draped across the CWA inland from the coast. While
impressive shear is not as widespread as the MLCAPE, hi- res
guidance is hinting at some pockets of sufficient deep layer
shear acrs the nwrn/nrn zones where the slight risk encompasses.
Organized clusters of storms should cont to develop eastward as
the better shear advects in ahead of the surface trough. Main
threat still wet microbursts with damaging winds, though some
large hail not completely out of the question. QPF will be heavy
if storms train, as PW's are above 2". A severe thunderstorm
watch is in effect for all of ENC, though best chances as stated
will be nwrn and nrn zones.
Storms should decrease in potency after loss of daytime heating
overnight. Some lingering non-severe isoated storms may work in
from the west through the late night hours, but few and far
between if any. The trend of muggy overnight lows will continue
with upper 70s along the coast and mid 70s interior.
&&
.SHORT TERM /TUESDAY/...
As of 330 PM Mon...Big story for the 4th of July Holiday will
be the continuing heat and humidity. Model TD's once again very
high with readings in the upper 70s for most. Combined with T's
expected in the 90s, another heat advisory has been issued with
readings of 105-110 expected once again. With many outdoor
activities planned due to the holiday, there will be a greater
risk of heat related impacts to the area.
Sct thunderstorms are then expected to develop once again in the
afternoon, this time with best coverage most likely along the
sea breeze converence zone inland from the immediate coast. By
late afternoon/early evening, some of these storms may drift all
the way to the coast. Most of the activity will be diurnally
driven, so a weakening and diminishing coverage will be noted
through the evening hours. Model CAPES once again very high with
the hot and humid airmass in place, though bulk deep layer
shear is quite meager only around 25 kt or less, thus the threat
for mostly a wet microburst or two, with the region in a
marginal risk for severe.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 330 AM Mon...Oppressive heat and humidity continues for
the 4th of July, as well as the threat of strong to severe
thunderstorms. Then, slightly more tolerable conditions develop
for the rest of the long term, though heat indices will peak
around 100 degrees each afternoon. A somewhat unsettled pattern
continues as well, with peak thunderstorm coverage inland each
afternoon, and then shifting to the coast and offshore each
night.
Wednesday through Sunday...A somewhat unsettled pattern will
continue into the weekend as a hot and moist airmass as well as
subtle upper level troughing persist over the region. Diurnally
driven convection will peak each afternoon inland with coverage
in the 40%-60% range, and then shift to the coast and offshore
each night. Highs will mostly range from the upper 80s along the
coast to the low 90s inland, and heat indices will likely be
100-105 degrees most afternoons.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /through Tue/...
As of 2 PM Monday...Prevailing VFR conditions with possible
brief periods of lowered VIS and/or CIGs during thunderstorms.
Added TEMPO for thunder for ISO, PGV but kept it out of OAJ and
EWN with this update. SW winds 5-10kt with gusts 15-20 this
afternoon before sunset. Another threat for sct thunderstorms
Tue afternoon with local reductions to vsbys in heavier rain.
LONG TERM /Wed through Friday/...
As of 400 AM Mon...Periods of sub-VFR conditions will be
possible each afternoon and evening due to the afternoon/evening
thunderstorm potential. There will also be potential for early
morning patchy fog, especially in locations that see rain the
day before.
&&
.MARINE...
SHORT TERM /through Mon/...
As of 330 PM Monday...Generally SW winds 10-15 kts with gusts
up to 20 kts along the coastal waters. Along the Pamlico Sound,
SW winds 10-15 kts increasing to 15-20 kts later in the day
with 20+ kt gusts where thermal gradient is maximized. Winds not
quite as strong on Tue with gradient and thermal flow a bit
lower, with 10-15 kt sustained expected for most.
LONG TERM /Wed through Friday/...
As of 400 AM Mon...SW winds will steadily increase through the
day Tuesday, becoming 15-20 kts with some gusts to 25 kts by
late afternoon through early Tuesday night. Some brief periods
of Small Craft conditions will be possible across the coastal
waters and Pamlico Sound late Tuesday evening.
Winds Wednesday through Thursday will be mostly SW 10-15 kts,
and then turn lighter and more variable on Friday. Seas will be
2-4 ft through Wednesday morning, and then become 2-3 ft.
&&
.CLIMATE...
Record High temps for 07/03 (Monday)
LOCATION TEMP/YEAR
New Bern 98/1954 (KEWN ASOS)
Cape Hatteras 93/2014 (KHSE ASOS)
Greenville 100/2019 (COOP - Not KPGV AWOS)
Morehead City 92/1998 (COOP - Not KMRH ASOS)
Kinston 102/1954 (COOP - Not KISO AWOS)
Record High temps for 07/04 (Tuesday)
LOCATION TEMP/YEAR
New Bern 95/2012 (KEWN ASOS)
Cape Hatteras 94/2020 (KHSE ASOS)
Greenville 99/2002 (COOP - Not KPGV AWOS)
Morehead City 93/1997 (COOP - Not KMRH ASOS)
Kinston 104/1902 (COOP - Not KISO AWOS)
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Heat Advisory from 10 AM to 8 PM EDT Tuesday for NCZ029-
044>047-079>081-090>092-094-193>196-198-199-203>205.
Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-199-204-205.
MARINE...None.
&&
SYNOPSIS...MHX
NEAR TERM...TL
SHORT TERM...TL
LONG TERM...RM/SGK
AVIATION...TL/SGK
MARINE...TL/SGK
CLIMATE...MHXHazardous weather outlook, Jul 3, 8:16 PM EDT, 14 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 816 PM EDT Mon Jul 3 2023 NCZ195-199-203-205-050030- West Carteret-Coastal Onslow-Northern Outer Banks-Hatteras Island- 816 PM EDT Mon Jul 3 2023 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... ...HEAT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT TUESDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Heat Advisory. Strong to severe thunderstorms are possible late Tuesday afternoon and evening with the main threats damaging wind gusts and large hail. Additionally, dangerous heat and humidity is expected with peak heat indices of 105 to 110 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193-194-198-050030- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 816 PM EDT Mon Jul 3 2023 ...HEAT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT TUESDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Strong to severe thunderstorms are possible late Tuesday afternoon and evening with the main threats damaging wind gusts and large hail. Additionally, dangerous heat and humidity is expected with peak heat indices of 105 to 110 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-204-050030- East Carteret-Ocracoke Island- 816 PM EDT Mon Jul 3 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... ...HEAT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT TUESDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Heat Advisory. Strong to severe thunderstorms are possible late Tuesday afternoon and evening with the main threats damaging wind gusts and large hail. Additionally, dangerous heat and humidity is expected with peak heat indices of 105 to 110 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 3, 6:02 PM EDT, 2 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
602 PM EDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM Tstm Wnd Gst 1 NNE Duck 36.18N 75.74W
07/03/2023 M39 MPH AMZ150 NC Mesonet
Peak wind gust of 34 knots measured at a
Weather Flow station at Duck Pier.
&&
MartinSpecial weather statement, Jul 3, 6:28 PM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
628 PM EDT Mon Jul 3 2023
NCZ046-047-032300-
Mainland Dare NC-Tyrrell NC-
628 PM EDT Mon Jul 3 2023
...Strong thunderstorms will impact portions of west central Dare and
northeastern Tyrrell Counties through 700 PM EDT...
At 627 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Old Trap to near Frying Pan
Landing. Movement was northeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Manns Harbor, Mashoes, Manteo, East Lake and Buffalo City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
eastern North Carolina.
&&
LAT...LON 3616 7591 3614 7589 3614 7587 3613 7587
3611 7585 3607 7580 3608 7579 3608 7576
3573 7570 3574 7608 3611 7606 3610 7599
3612 7593 3616 7594 3617 7594
TIME...MOT...LOC 2227Z 244DEG 11KT 3611 7599 3580 7603
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
41Local storm report, Jul 3, 6:35 PM EDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
635 PM EDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Tstm Wnd Dmg 2 SW Washington Park 35.52N 77.05W
07/03/2023 Beaufort NC Utility Company
580 customers without power between
Chocowinity and Washington due to tree limbs
falling on power lines. Time estimated via
radar.
&&
RCFLocal storm report, Jul 3, 6:49 PM EDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
649 PM EDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM Tstm Wnd Dmg 1 WNW River Road 35.52N 77.01W
07/03/2023 Beaufort NC Public
Trees and limbs down on ground across
Roanoke Christian Camp damaging playground
equipment. Time of damage estimated by
radar.
&&
RCFLocal storm report, Jul 3, 6:55 PM EDT, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
655 PM EDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM Tstm Wnd Dmg 1 WNW Smithwick 35.74N 77.05W
07/03/2023 Martin NC Public
Photos of trees fallen on trailer. Time
estimated from Radar.
&&
RJLocal storm report, Jul 3, 7:15 PM EDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
715 PM EDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Tstm Wnd Dmg 2 WNW Washington 35.57N 77.08W
07/03/2023 Beaufort NC Law Enforcement
Fire department and police personnel
reported pine trees fallen on trailers. Time
estimated from Radar.
&&
RJThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 1:54 PM EDT | Special Marine Warning | MHX | 66 min | |
| Jul 4, 3:02 PM EDT | Special Marine Warning | MHX | 43 min | |
| Jul 4, 3:24 PM EDT | Special Marine Warning | MHX | 66 min | |
| Jul 4, 3:25 PM EDT | Special Weather Statement | MHX | Dare | 50 min |
| Jul 4, 3:28 PM EDT | Special Marine Warning | MHX | 62 min | |
| Jul 4, 3:42 PM EDT | Special Marine Warning | MHX | 63 min | |
| Jul 4, 3:52 PM EDT | Special Weather Statement | MHX | Onslow | 38 min |
| Jul 4, 3:52 PM EDT | Special Weather Statement | MHX | Craven | 38 min |
| Jul 4, 4:04 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 28 min |
| Jul 4, 4:11 PM EDT | Special Weather Statement | MHX | Hyde | 34 min |
| Jul 4, 4:27 PM EDT | Special Marine Warning | MHX | 63 min | |
| Jul 4, 4:30 PM EDT | Special Marine Warning | MHX | 60 min | |
| Jul 4, 4:30 PM EDT | Special Weather Statement | MHX | Dare | 45 min |
| Jul 4, 4:36 PM EDT | Special Marine Warning | MHX | 24 min | |
| Jul 4, 4:38 PM EDT | Special Marine Warning | MHX | 67 min | |
| Jul 4, 4:45 PM EDT | Special Weather Statement | MHX | Hyde | 30 min |
| Jul 4, 4:46 PM EDT | Special Weather Statement | MHX | Dare | 29 min |
| Jul 4, 5:08 PM EDT | Special Marine Warning | MHX | 52 min | |
| Jul 4, 5:13 PM EDT | Special Marine Warning | MHX | 47 min | |
| Jul 4, 5:17 PM EDT | Special Marine Warning | MHX | 32 min | |
| Jul 4, 5:21 PM EDT | Special Weather Statement | MHX | Hyde | 24 min |
| Jul 4, 5:21 PM EDT | Special Weather Statement | MHX | Craven | 24 min |
| Jul 4, 5:37 PM EDT | Special Weather Statement | MHX | Dare | 23 min |
| Jul 4, 5:41 PM EDT | Special Marine Warning | MHX | 37 min | |
| Jul 4, 5:45 PM EDT | Special Marine Warning | MHX | 60 min | |
| Jul 4, 5:55 PM EDT | Special Marine Warning | MHX | 65 min | |
| Jul 4, 6:10 PM EDT | Special Weather Statement | MHX | Tyrrell | 35 min |
| Jul 4, 6:39 PM EDT | Special Weather Statement | MHX | Hyde | 66 min |
| Jul 4, 6:51 PM EDT | Special Marine Warning | MHX | 32 min | |
| Jul 4, 7:39 PM EDT | Special Weather Statement | MHX | Carteret | 51 min |
| Jul 4, 7:59 PM EDT | Special Weather Statement | MHX | Duplin | 46 min |
Nearby
Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.